COVID-19 – Molnupiravir: first clinical case of acute renal failure after its use

0
167

In the first published case report, a medical researcher from Kirsehir Ahi Evran Universitesi in Turkey made the bold move of publishing the first documented case report showing that molnupiravir caused acute renal failure in a patient who was given the drug to treat COVID-19.

The study findings were published in the preprint server: Research Square and is currently being peer reviewed. https://www.researchsquare.com/article/rs-1466695/v1

Nausea, vomiting and diarrhea developed as side effects of molnupiravir in the patient. As a result, dehydration occurred..In a randomized study by Bernal et al. on outpatients using molnupiravir, the most frequently reported side effects were diarrhea, nausea, and dizziness. Painter et al. reported the most common side effect of diarrhea in a placebo-controlled study [11, 7].

Continuation of anti-hypertensive drugs together with these side effects caused hypotension and hypovolemia, leading to severe renal perfusion failure. The patient applied to the emergency department approximately 10 days later, although the use of the medication ended and his complaints continued.

Because of this delay in admission to the hospital, the initial prerenal azotemia progressed further, causing severe reductions in renal perfusion. As a result of these, it is possible that acute renal failure due to ischemic acute tubular necrosis has developed.

Because the causes leading to prerenal azotomy (nausea, vomiting, bleeding, burns, dehydration, fluid sequestration into the third spaces) can lead to ischemic acute tubular necrosis.

Both have the same spectrum[12]. BUN/Cre: 89/8.9 = 10 at the time of first presentation of the case. This is a finding in favor of acute tubular necrosis. Because this rate is < 20, it shows that it is of renal origin[13]. A small amount of residual urine after urinary catheterization indicated that there was no post-renal ARF. Nausea and vomiting during emergency admission are due to uremia.

He was taken to hemodialysis only 2 times, on 07-08.03.2021. With adequate hydration and hemodynamic stabilization, his clinic tended to improve. Normal urine output was achieved. When the records of the patient in the information management system of the Ministry of Health of the Republic of Turkey were examined, it was determined that he had Urea: 36 mg/dL, BUN: 17 mg/dL ,cre: 1.2 mg/dL ,GFR: 63 ml/min on 19.01.2021 (Table-1).

Although GFR levels were consistent with stage-2 Chronic Kidney Disease (CKD), the absence of other data showing kidney damage and normal kidney sizes did not clearly suggest a diagnosis of CKD. The final GFR level of the remaining patient was 74 ml/min (Table-1). Complaints such as nausea, vomiting and diarrhea due to the use of molnipiravir in patients over 65 years of age and those with chronic diseases should be seriously considered.

This situation may cause severe dehydration and ARF in patients.The patient should definitely be informed and communicated. When necessary, the nearest health institution should be consulted. Otherwise, it may lead to increased mortality and morbidity. It may bring additional financial burden. However, I recommend investigating the nephrotoxic effect of molnipiravir and re-evaluating the adverse effects in phase-3 studies.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

Questo sito usa Akismet per ridurre lo spam. Scopri come i tuoi dati vengono elaborati.